[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
March 2000

Lipemia Retinalis in Acquired Immunodeficiency Syndrome Treated With Protease Inhibitors

Arch Ophthalmol. 2000;118(3):425-426. doi:
Report of a Case

A 39-year-old man with human immunodeficiency virus infection developed cytomegalovirus retinitis in the right eye in 1995, necessitating treatment with foscarnet sodium. His CD4 cell count was 0.01 × 109/L (10/µL). His medications included zidovudine, lamivudine, trimethoprim-sulfamethoxazole, rifabutin, and acyclovir. Indinavir sulfate was added to his drug regimen in 1996. He had no history of diabetes mellitus, hypertension, or coronary artery disease. Findings from an examination in September 1996 revealed a macula-off retinal detachment in the right eye secondary to inactive cytomegalovirus retinitis. He underwent an uncomplicated right vitrectomy and silicone oil insertion in February 1997. The retina was attached postoperatively with atrophic macular changes resulting in poor vision. Retinal blood vessels were normal bilaterally. Because of a slowly climbing viral load to 162,000 copies per milliliter, the patient's antiviral therapy was changed in December 1997 to zalcitabine, ritonavir, saquinavir mesylate, and delavirdine mesylate.

In March 1998, the patient's best-corrected visual acuity was stable at counting fingers at 1 foot OD and 20/30 OS. Findings from a fundus examination of the left eye demonstrated whitish vessels most marked in the periphery but extending to the posterior pole (Figure 1). A view to the posterior segment of the right eye was not possible because of a silicone oil–induced cataract. Plasma cholesterol levels were 16.54 mmol/L (640 mg/dL) (reference <5.2 mmol/L [<200 mg/dL]), and triglyceride levels were 52.88 mmol/L (4684 mg/dL) (reference <1.52 mmol/L [135 mg/dL]). A diagnosis of grade II lipemia retinalis1 was made.

Posterior pole (left) and nasal retina (right). Lipemia retinalis is seen in a patient with hyperlipidemia secondary to protease inhibitor therapy for acquired immunodeficiency syndrome.

Posterior pole (left) and nasal retina (right). Lipemia retinalis is seen in a patient with hyperlipidemia secondary to protease inhibitor therapy for acquired immunodeficiency syndrome.

He was admitted to the hospital in May 1998 with acute pancreatitis, likely related to his hypertriglyceridemia. In July 1998, administration of ritonavir and saquinavir was discontinued because of concerns regarding pancreatitis. Findings from follow-up retinal examination revealed normal-appearing retinal vessels with no evidence of lipemia retinalis. Visual acuity was 20/25 OS. Total cholesterol levels were 11.37 mmol/L (440 mg/dL) and triglyceride levels were 27.25 mmol/L (2414 mg/dL). His visual acuity and findings from fundus examination of the left eye have remained normal.

Comment

Lipemia retinalis is a rare condition occurring in the setting of markedly elevated levels of serum triglycerides. It occurs in people of all ages and in cases of primary and secondary hyperlipidemia. Changes seen in this condition include a milky white discoloration of the retinal vessels, beginning at the periphery but progressing to involve the posterior pole as the level of serum triglycerides rises. The fundus may also appear salmon colored owing to the effect of triglycerides in the choroidal circulation. This fundus appearance is thought to be related to the scatter of light caused by the triglyceride-laden chylomicrons. The fundus appearance is transient and resolves quickly with the treatment of the underlying hyperlipidemia. In general, plasma triglyceride levels must be at least 28.22 mmol/L (2500 mg/dL) for lipemia retinalis to occur.2 There is no associated change in retinal perfusion, and patients maintain normal visual acuity.

Hyperlipidemia has been known to occur in people with acquired immunodeficiency syndrome (AIDS) by 2 different mechanisms. The first is thought to involve an alteration in intermediary metabolism by the release of cytokines as a result of the immune response triggered by systemic infection. More recently, reports have emerged in the literature of severe lipid abnormalities occurring with the use of protease inhibitors.3 These lipid abnormalities can occasionally be associated with severe premature cardiovascular disease. Cholesterol and triglyceride levels can rise to as high as 25 mmol/L (967 mg/dL) and 61.7 mmol/L (5465 mg/dL), respectively. It has been hypothesized that people with AIDS develop hyperlipidemia because the region in which protease inhibitors bind to the human immunodeficiency virus-1 protease shares structural similarity to proteins that regulate lipid metabolism.4

This is the first report to our knowledge of an association between lipemia retinalis and hyperlipidemia related to human immunodeficiency virus infection. With the decreasing morbidity and mortality of people with AIDS since the advent of highly active antiretroviral therapy, people with AIDS are living longer and are manifesting more complications of antiretroviral therapy. Although lipemia retinalis is a transient retinal finding and does not seem to directly cause any permanent retinal disease, it is important to recognize it as a sign of profound lipid abnormality in people with AIDS, potentially causing premature cardiovascular disease and pancreatitis. Referral to an internist for reassessment of their antiretroviral therapy, commencement of lipid-lowering therapy, and assessment of cardiac risk factors would be advisable.

Back to top
Article Information

Corresponding author: Alan R. Berger, MD, FRCSC, Sunnybrook Health Sciences Centre, 2075 Bayview Ave, Suite M1-202A, Toronto, Ontario, Canada M4N 3M5.

References
1.
Vinger  PFSachs  BA Ocular manifestations of hyperlipoproteinemia. Am J Ophthalmol. 1970;70563- 573
2.
Henkes  HEHoutsmuller  AJBos  PJCrone  RA Fundus changes in primary hyperlipidemia. Ophthalmologica. 1976;173190- 195Article
3.
Carr  ASamaras  KBurton  S  et al.  A syndrome of peripheral lipodystrophy, hyperlipidemia, and insulin resistance in patients receiving HIV protease inhibitors. AIDS. 1998;12(suppl)F51- F58Article
4.
Carr  ASamaras  KChisholm  DJCooper  DA Pathogenesis of HIV-1 protease inhibitor-associated peripheral lipodystrophy, hyperlipidemia, and insulin resistance. Lancet. 1998;3511881- 1883Article
×